A 3-year-old spayed Great Dane was evaluated for a sudden onset of fasciculations; tachycardia (144 beats/min) and hypertension (direct blood pressure, 201/109 mm Hg; mean, 126 mm Hg) were identified on examination. CBC, serum biochemical profile, and imaging were all within normal limits. Blood pressure remained at 200 mm Hg following sedation with acepromazine and butorphanol IV; tachycardia resolved. The dog was discharged on atenolol. Blood pressure values remained elevated on subsequent recheck examinations, and amlodipine therapy was initiated; atenolol was also continued at a higher dose. Blood pressure was controlled (140 mm Hg) at the recheck examination. Four months later (16 months after initiation of amlodipine therapy) the patient presented because of reported blood on its rawhide treats. Clinical examination revealed a heart rate of 160 beats/min with a blood pressure of >300 mm Hg. Severe hyperplasia of the gingiva near the upper and lower canines and incisors was also noted. Amlodipine was discontinued because of gingival hyperplasia and inadequate blood-pressure control; the patient was started on hydralazine. Recheck 8 months after the change revealed a stable blood pressure of 120 mm Hg; the large upper canine gingival masses had almost completely resolved with easily visualized incisors. The gingival hyperplasia gradually improved over the following several months. Calcium channel blocker–induced gingival hyperplasia is rare and is not well-documented; its underlying pathophysiology remains unknown. However, this side effect is usually reversible.
This is a clear documentation of drug-induced gingival hyperplasia. Amlodipine (with or without ACE-I) is the most commonly used antihypertensive medication in dogs and cats due to safety and efficacy. As such, and because of few equivalent alternatives, the occurrence of gingival hyperplasia will not preclude the use of amlodipine. A clinical awareness of such side effects will facilitate earlier recognition and treatment. Treatment of drug-induced gingival hyperplasia in dogs includes removal of the offending drug, if possible. In this case, as in other reported cases,1 improvement is expected once the amlodipine is discontinued. Alternative antihypertensive medication options will be case-dependent but include hydralazine. —Andrew S. Hanzlicek, DVM, MS, DACVIM (SAIM)
Amlodipine-induced gingival hyperplasia in a Great Dane. Pariser MS, Berdoulay P. JAAHA 47:375-376, 2011.
1. Gingival hyperplasia associated with the administration of amlodipine to dogs with degenerative valvular disease (2004-2008). Thomason JD, Fallaw TL, Carmichael KP, Radlinsky MA, Calvert CA. J Vet Intern Med 23:39-42, 2009.